Nevada, 2004

High Wind in Nevada, May 10, 2004

May 10, 2004 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 10, 2:20 AM PST, 1 hour 43 minutes earlier.

Area forecast discussion, May 10, 2:20 AM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
320 AM PDT MON MAY 10 2004

.SHORT TERM...
PERFECT MOTHERS DAY WEATHER WILL GIVE WAY TO A COMBINATION OF
WINDS...SHOWERS AND COOLER TEMPERATURES.  UPPER LOW NEAR EUREKA IS
MOVING ONSHORE AND TRACKING EAST.  NORTHEAST OF THE LOW IS AN
IMPRESSIVE BAROCLINIC LEAF/AREA OF UPPER DYNAMICS FROM I-80
NORTHWARD TO THE OREGON BORDER WHERE A BAND OF MODERATE TO
HEAVY PRECIPITATION IS FALLING.  NEAR THE LOW IS THE AREA OF
STRONGEST CONVECTIVE INSTABILITY WHERE SHOWERS ARE DEVELOPING.

MAIN PRECIP BAND WILL CONTINUE TO MOVE EAST WITH MOST OF IT
REMAINING NORTH OF I-80.  HAVE BUMPED THE POPS IN ZONES 71 AND 5/70
TO CATEGORICAL FOR TODAY. EXPECTING HIGH END SCATTERED SHOWERS ALONG
I-80 AND US-50 WITH ISOLATED SHOWERS FOR THE FAR SOUTH AS THE LOW
APPROACHES AND DAY TIME HEATING PROVIDES SOME LOW LEVEL
INSTABILITY.  WINDS INCREASING OVER THE SIERRA CREST AND ALONG I-80
FROM SACRAMENTO TO TRUCKEE.  EVENT IS UNFOLDING AS FORECAST OVER THE
LAST SEVERAL DAYS...WITH PRECIP NORTH OF THE LOW AND GUSTY WINDS
SOUTH OF THE LOW.  WIND AND BLOWING DUST ADVISORIES WERE RAISED LAST
EVENING AND WILL RAISE A LAKE WIND ADVISORY WITH THE MORNING
FORECAST.  SNOW LEVELS WILL DROP TO NEAR 6000 FEET WITH LOCALLY
LOWER VALUES UNDER STRONGER CONVECTIVE CELLS.  PRECIP TYPE WILL BE A
MIXED BAG OF RAIN...SNOW AND ICE/SNOW PELLET SHOWERS.  COULD SEE AN
INCH OR TWO OF WET SNOW ACCUMULATE IN THE HIGHER ELEVATIONS.  FINAL
PIECE OF TODAYS FORECAST IS THE THUNDERSTORM POTENTIAL. ETA/GFS NOT
SHOWING MUCH IN THE WAY OF INSTABILITY WITH THE LIFTED INDEX BETWEEN
0 AND -2 ALONG THE TRACK OF THE LOW.  LAPSE RATES ARE NOT OVERLY
IMPRESSIVE EITHER...BUT WILL CONTINUE TO MENTION ISOLATED TSTMS
ALONG AND AHEAD OF THE LOW/S PROJECTED PATH.

NEXT SYSTEM IS STARTING TO TAKE SHAPE OVER NORTHWEST CANADA AND WILL
REACH NORTHERN NEVADA ON TUESDAY.  MODELS SHOWING THIS SYSTEM
DIGGING FARTHER WEST THAN YESTERDAY...BUT STILL AIMING FOR THE VOID
LEFT BEHIND BY TODAYS SYSTEM.  WILL SEE AN ADDITIONAL SHOT OF COOLER
AIR AND ANOTHER ROUND OF SHOWERS AND MAYBE A THUNDERSTORM OVER ZONES
4 AND 5.  COOL AIR AT THE SURFACE WONT HELP CONVECTIVE DEVELOPMENT
SO WILL NEED TO RELY HEAVILY ON UPPER DYNAMICS TO GENERATE
THUNDERSTORMS.  COOL CONDITIONS CONTINUE INTO WEDNESDAY.  BRONG
&&

.LONG TERM...THURSDAY THROUGH SUNDAY...
UPPER RIDGE BUILDS JUST OFF THE WEST COAST THURSDAY THEN MOVES
INLAND FRIDAY AND SATURDAY. ANOTHER TROUGH APPROACHES THE COAST
SATURDAY BUT IS HELD OFF BY THE WESTERN RIDGE. A DRY FORECAST WILL
CONTINUE THROUGH THE WEEKEND. SURFACE PRESSURE GRADIENTS INCREASE IN
THIS PATTERN AND BREEZY AFTERNOON WINDS ARE EXPECTED IN WESTERN
VALLEYS SATURDAY AND SUNDAY. THERE ARE MODEL DIFFERENCES IN HANDLING
OF THE RIDGE AND PACIFIC TROUGH. THE ECMWF KEEPS THE RIDGE OFFSHORE
WHICH WOULD RESULT IN LESS WIND FOR THE AREA. THE GFS/UKMET AND TO A
LESSER DEGREE THE CANADIAN MODELS ARE IN BETTER AGREEMENT AND WILL
USE THESE AS GUIDANCE FOR THIS FORECAST. RC
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY TODAY ZONES 1 AND 3.
     BLOWING DUST ADVISORY TODAY ZONES 1 AND 4.
     LAKE WIND ADVISORY TODAY ZONES 2 AND 4.
CA...WIND ADVISORY TODAY ZONE 73.
     LAKE WIND ADVISORY TODAY ZONE 72.
&&
Hazardous weather outlook, May 9, 5:45 AM PST, 22 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
645 AM PDT SUN MAY 9 2004

CAZ070>072-NVZ002>005-101500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN
AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
NORTHERN WASHOE COUNTY-SURPRISE VALLEY CALIFORNIA-WESTERN NEVADA
BASIN AND RANGE-
645 AM PDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG WEATHER DISTURBANCE OFF THE PACIFIC NORTHWEST COAST WILL
MOVE INTO NORTHERN NEVADA MONDAY. IT WILL BRING WITH IT MUCH
COOLER TEMPERATURES...GUSTY WINDS AND SHOWERS TO NORTHEAST
CALIFORNIA AND WESTERN NEVADA MONDAY INTO TUESDAY. SNOW LEVELS
ARE EXPECTED TO DROP AS LOW AS 6000 FEET MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
May 10, 4:03 AM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

54 knot (62 mph) wind gust 6 miles southwest of Gardnerville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431654.